Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 86, NWS Memphis, TN

May 5, 2000Marshall County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 5, 2000, 6:39 PM CDT for Marshall County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2000, 6:39 PM CDT (23:39 UTC)
Expired
May 5, 2000, 7:15 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Whole counties

County Marshall County, MS

The radar

The Memphis radar (KNQA), 73 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS54 KMEG 052339
SVRMEM
MSC093-060015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
639 PM CDT FRI MAY 5 2000


THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI

* UNTIL 715 PM CDT

* AT 638 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL AND DAMAGING WINDS 4 MILES EAST OF BYHALIA...
  MOVING NORTH AT 20 MPH.

  THIS SEVERE THUNDERSTORM WILL AFFECT NORTHWEST MARSHALL COUNTY
  DURING THE NEXT   HALF HOUR..

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.


N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:08 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 5, 2:08 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
208 PM CDT FRI MAY 5 2000

WATER VAPOR SATELLITE IMAGERY SHOWS THAT UPPER LOW HAS RETROGRADED
SLIGHTLY MOVING INTO NORTHEASTERN OK THIS AFTERNOON. KNQA 88D SHOWS
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE WESTERN HALF OF OUR
FORECAST AREA. HOWEVER...UPPER LEVEL RIDGING IS EVIDENT ACROSS
EASTERN AREAS ON VISIBLE SATELLITE WITH PARTIAL CLEAR SLOT NOTED
ALONG THE TN RIVER.

MODELS GENERALLY AGREE WITH HANDLING OF THE UPPER LEVEL LOW. IT IS
FORECAST TO PUSH INTO MO BY 12Z SATURDAY...GRADUALLY WEAKENING AND
OPENENING UP INTO AN EASTWARD MOVING SHORT WAVE. THE MODELS DIFFER
SOMEWHAT ON SPEED AND LOCATION BY SUNDAY.

FOR TONIGHT...WILL CARRY 20 PERCENT POPS EAST HALF AND 40 PERCENT
WEST HALF. ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS AFTERNOON
RESULTING IN SCATTERED THUNDERSTORMS THAT WILL LINGER INTO THE
EVENING...MAINLY WESTERN HALF OF OUR AREA. IN ADDITION...RUC MODEL
SHOWS ANOTHER WEAK VORT LOBE ROTATING AROUND THE LOW TONIGHT AND
AFFECTING MAINLY THE WEST HALF.

SATURDAY INTO SATURDAY NIGHT...UPPER LEVEL SHORT WAVE (WHAT
WAS THE CLOSED UPPER LOW) WILL PUSH INTO THE AREA FROM THE
WEST BY AFTERNOON. ATMOSPHERE FORECAST TO BECOME QUITE UNSTABLE WITH
BAND OF CAPE VALUES BETWEEN 1500 AND 1900 J/KG CENTERED NEAR
THE MS RIVER BY 00Z. WITH ATMOSPHERE ALSO VERY MOIST...THINK MORE
THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND TREK EASTWARD
ALONG WITH THE SHORT WAVE SATURDAY NIGHT.

SUNDAY...WILL CARRY 30 PERCENT POPS AREA WIDE. ATMOSPHERE WILL
CONTINUE MOIST AND UNSTABLE...HOWEVER UPPER SHORT WAVE WILL BE
MOVING OUT OF THE PICTURE. ETA IS LITTLE FURTHER EAST THAN THE AVN
WITH LOCATION OF THE SHORT WAVE 12Z SUNDAY. DEPENDING ON LATER
MODEL RUNS...THE POP FOR SUNDAY MAY BE ABLE TO BE DROPPED OR LOWERED.

PLAN TO STAY FAIRLY CLOSE TO FWC TEMPERATURES.

.MEM...NONE

N

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.